Tags

Type your tag names separated by a space and hit enter

Risk Evaluation for Acute Kidney Injury Induced by the Concomitant Use of Valacyclovir, Analgesics, and Renin-Angiotensin System Inhibitors: The Detection of Signals of Drug-Drug Interactions.
Front Pharmacol 2019; 10:874FP

Abstract

Background:

Drug-related acute kidney disease is a common side effect of valacyclovir (VACV) treatment. Although analgesics are frequently administered concomitantly with VACV to treat the pain of herpes zoster, the differences between nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen in relation to VACV-related acute kidney injury (AKI) are unclear. The risk for AKI with concomitant use of VACV and renin-angiotensin system (RAS) inhibitors that can cause AKI via a similar mechanism to NSAIDs is also unknown. We therefore evaluated the association between concomitant use of these drugs and VACV-related AKI, which was characterized according to the Japanese Adverse Drug Event Report (JADER) database.

Methods:

We analyzed data from the JADER database, which is a spontaneous reporting system. The reporting odds ratio was used to evaluate the signals of AKI.

Results:

A high proportion of VACV-related AKI cases occurred in summer. There was an increase in AKI signal in cases with concomitant use of VACV and NSAIDs, while no increase was detected in cases with concomitant use of VACV and acetaminophen. AKI events in cases with concomitant use of VACV and NSAIDs were more frequent in older and female patients and those with hypertension. Additionally, a signal increase for VACV-related AKI was observed with concomitant use of RAS inhibitors, with or without NSAIDs.

Conclusions:

We identified a seasonal variation in VACV-related AKI. Additionally, our findings indicate that acetaminophen might represent a safer analgesic than NSAIDs with respect to VACV-related AKI. We also identified candidate risk factors for AKI with concomitant use of NSAIDs, such as older age, female sex, and hypertension. Although further studies are warranted, our findings highlight the need to consider concomitant drug use and seasonal factors that lead to urinary output loss so that VACV-related AKI can be avoided.

Authors+Show Affiliations

Department of Clinical Chemistry and Informatics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan. Central Pharmacy Nagamine, Kumamoto, Japan.Department of Clinical Chemistry and Informatics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan.Department of Clinical Chemistry and Informatics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan.Department of Clinical Chemistry and Informatics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan.Department of Clinical Chemistry and Informatics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan.Division of Pharmacology and Therapeutics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan.Division of Pharmacology and Therapeutics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan.Division of Pharmacology and Therapeutics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan.Department of Clinical Chemistry and Informatics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan.Department of Clinical Chemistry and Informatics, Graduate School of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan. Center for Clinical Pharmaceutical Sciences, Faculty of Pharmaceutical Sciences, Kumamoto University, Kumamoto, Japan.

Pub Type(s)

Journal Article

Language

eng

PubMed ID

31440161

Citation

Inaba, Ichiro, et al. "Risk Evaluation for Acute Kidney Injury Induced By the Concomitant Use of Valacyclovir, Analgesics, and Renin-Angiotensin System Inhibitors: the Detection of Signals of Drug-Drug Interactions." Frontiers in Pharmacology, vol. 10, 2019, p. 874.
Inaba I, Kondo Y, Iwasaki S, et al. Risk Evaluation for Acute Kidney Injury Induced by the Concomitant Use of Valacyclovir, Analgesics, and Renin-Angiotensin System Inhibitors: The Detection of Signals of Drug-Drug Interactions. Front Pharmacol. 2019;10:874.
Inaba, I., Kondo, Y., Iwasaki, S., Tsuruhashi, S., Akaishi, A., Morita, K., ... Irie, T. (2019). Risk Evaluation for Acute Kidney Injury Induced by the Concomitant Use of Valacyclovir, Analgesics, and Renin-Angiotensin System Inhibitors: The Detection of Signals of Drug-Drug Interactions. Frontiers in Pharmacology, 10, p. 874. doi:10.3389/fphar.2019.00874.
Inaba I, et al. Risk Evaluation for Acute Kidney Injury Induced By the Concomitant Use of Valacyclovir, Analgesics, and Renin-Angiotensin System Inhibitors: the Detection of Signals of Drug-Drug Interactions. Front Pharmacol. 2019;10:874. PubMed PMID: 31440161.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Risk Evaluation for Acute Kidney Injury Induced by the Concomitant Use of Valacyclovir, Analgesics, and Renin-Angiotensin System Inhibitors: The Detection of Signals of Drug-Drug Interactions. AU - Inaba,Ichiro, AU - Kondo,Yuki, AU - Iwasaki,Shinya, AU - Tsuruhashi,Satoko, AU - Akaishi,Ayano, AU - Morita,Kazuya, AU - Oniki,Kentaro, AU - Saruwatari,Junji, AU - Ishitsuka,Yoichi, AU - Irie,Tetsumi, Y1 - 2019/08/08/ PY - 2019/03/29/received PY - 2019/07/09/accepted PY - 2019/8/24/entrez PY - 2019/8/24/pubmed PY - 2019/8/24/medline KW - acetaminophen KW - acute kidney injury KW - drug–drug interaction KW - nonsteroidal anti-inflammatory drugs KW - renin–angiotensin system inhibitors KW - valacyclovir SP - 874 EP - 874 JF - Frontiers in pharmacology JO - Front Pharmacol VL - 10 N2 - Background: Drug-related acute kidney disease is a common side effect of valacyclovir (VACV) treatment. Although analgesics are frequently administered concomitantly with VACV to treat the pain of herpes zoster, the differences between nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen in relation to VACV-related acute kidney injury (AKI) are unclear. The risk for AKI with concomitant use of VACV and renin-angiotensin system (RAS) inhibitors that can cause AKI via a similar mechanism to NSAIDs is also unknown. We therefore evaluated the association between concomitant use of these drugs and VACV-related AKI, which was characterized according to the Japanese Adverse Drug Event Report (JADER) database. Methods: We analyzed data from the JADER database, which is a spontaneous reporting system. The reporting odds ratio was used to evaluate the signals of AKI. Results: A high proportion of VACV-related AKI cases occurred in summer. There was an increase in AKI signal in cases with concomitant use of VACV and NSAIDs, while no increase was detected in cases with concomitant use of VACV and acetaminophen. AKI events in cases with concomitant use of VACV and NSAIDs were more frequent in older and female patients and those with hypertension. Additionally, a signal increase for VACV-related AKI was observed with concomitant use of RAS inhibitors, with or without NSAIDs. Conclusions: We identified a seasonal variation in VACV-related AKI. Additionally, our findings indicate that acetaminophen might represent a safer analgesic than NSAIDs with respect to VACV-related AKI. We also identified candidate risk factors for AKI with concomitant use of NSAIDs, such as older age, female sex, and hypertension. Although further studies are warranted, our findings highlight the need to consider concomitant drug use and seasonal factors that lead to urinary output loss so that VACV-related AKI can be avoided. SN - 1663-9812 UR - https://www.unboundmedicine.com/medline/citation/31440161/Risk_Evaluation_for_Acute_Kidney_Injury_Induced_by_the_Concomitant_Use_of_Valacyclovir,_Analgesics,_and_Renin-Angiotensin_System_Inhibitors:_The_Detection_of_Signals_of_Drug-Drug_Interactions DB - PRIME DP - Unbound Medicine ER -